West Virginia, 2018

Flash Flooding and Flooding in West Virginia, June 21 to 22, 2018

June 21 to 22, 2018 · NWS RLX · 9 events in 8 counties and zones

As a front oscillated north and south across the middle Ohio River Valley and central Appalachains, areas of repetitive, heavy rainfall led to flooding on the 21st and 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$41,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

As a front oscillated north and south across the middle Ohio River Valley and central Appalachains, areas of repetitive, heavy rainfall led to flooding on the 21st and 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 21, 1:31 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 21, 1:31 PM EST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
231 PM EDT Thu Jun 21 2018

.SYNOPSIS...
Frontal boundary in vicinity into the weekend with showers and
storms. Cold front Sunday night.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 210 PM Thursday...

Synoptically, have a surface boundary drifting around across the
northern half of the forecast area. A bit tough to pinpoint
right where it is but a rough estimate puts it in the US 50
corridor as of early this afternoon. Along and south of the
front, have scattered to widespread showers, with some embedded
thunder. There is very little instability due to the cloud
cover, but appears to be just enough to keep some areas of
deeper convection capable of lightning and thunder. Precipitable
water remains in the 2-2.25" range across much of the forecast
area, with heavy rain expected from any developed shower/storm.
No changes planned to the current flash flood watch as it
appears to capture the southern end of the heavier, more
persistent rainfall pretty well.

As a stacked area of low pressure approaches from the west later
tonight we should see this boundary slowly lift north as a warm
front, and have POPs decreasing from south to north. Friday is a
tricky day, with that boundary still somewhere in the vicinity
and then a cold front approaching from the west. Stayed fairly
broad with POPs, expecting showers and thunderstorms across most
of the forecast area at some point through the day. We should
see some peaks of sun across the southern and western forecast
area Friday morning, which will help build instability which
could support some storms with strong gust potential. Flash
flood watch also continues through the day.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 231 PM Thursday...

A low pressure system will move from Indiana to the St Lawrence
Seaway and then into the Atlantic Ocean by the end of the period. As
it does, a warm front associated with the low will push northeast
Friday night with a cold front pushing southeast early Saturday.
Another cold front is then expected to push southeast across the
region Sunday into Sunday night.

This will keep plenty of moisture over the area allowing for showers
and thunderstorms. Much of the deeper moisture should exit the
region with the passage of the initial cold front with drier air
filtering into the area with the second front.

have kept mention of showers and thunderstorms in the forecast until
the second front pushes through.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 231 PM Thursday...

Dry high pressure system will build into the region on Monday with
this feature expected to remain in control through mid week.

A few storms are possible early Monday with dry weather anticipated
through much of Wednesday.  The high should push east allowing a
warm front to approach the region from the southwest Wednesday into
Thursday.  This feature should result in chances of showers and
storms overspreading the area from the west Wednesday into
Thursday.

After several days of warm and rather muggy mornings, lows
Tuesday morning should be quite pleasant with readings in the
mid 50s to0 low 60s across the lowlands with readings in the 50s
across the mountains. However, expect morning wills become
quite muggy again as low-level moisture returns.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 220 PM Thursday...

Messy aviation day with scattered to widespread showers and
storms moving from south to north. Expect highly variable
conditions ranging from VFR to IFR as showers/storms pass
through. Tried to time out some tempos, but confidence rather
low on timing and placement. Overnight, coverage of showers and
storms should decrease, but cannot rule out stray cells. With
some flow, opted to stress lower ceilings more than fog, however
patches of dense fog may form. Additional showers and storms
expected on Friday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and level of restrictions may vary
in showers and storms through the period. Fog may be more
dense or widespread tonight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  M    H    M    M    H    H    M    M    M    M    M    L
HTS CONSISTENCY  L    H    H    M    M    M    M    M    M    M    H    M
BKW CONSISTENCY  M    M    M    M    H    L    M    L    M    M    L    H
EKN CONSISTENCY  L    L    H    H    H    H    M    H    H    H    M    M
PKB CONSISTENCY  M    H    H    H    H    H    M    M    M    M    M    M
CKB CONSISTENCY  H    M    H    H    H    M    H    H    H    H    M    H

AFTER 18Z FRIDAY...
Brief IFR conditions expected in afternoon thunderstorms
through the weekend.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch through late Friday night for WVZ007>011-
     014>020-027>032-039-040-519>526.
OH...Flash Flood Watch through late Friday night for OHZ066-067-075-
     076-083>086.
KY...None.
VA...None.

&&

SYNOPSIS...JSH/MZ
NEAR TERM...MZ
SHORT TERM...JSH
LONG TERM...JSH
AVIATION...MZ
Hazardous weather outlook, Jun 21, 9:43 AM EST, 5 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1043 AM EDT Thu Jun 21 2018

WVZ010-011-018>020-027>032-039-040-519>526-221445-
Pleasants-Tyler-Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-
Harrison-Taylor-Upshur-Barbour-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
1043 AM EDT Thu Jun 21 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE FRIDAY NIGHT...

This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia, northern West Virginia and
southeast West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-083>086-WVZ007>009-014>017-221445-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason-
Jackson WV-Wood-Putnam-Kanawha-Roane-Wirt-
1043 AM EDT Thu Jun 21 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE FRIDAY NIGHT...

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northern West Virginia,
southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

In addition, a few thunderstorms Friday afternoon and evening could
produce damaging wind gusts and/or large hail.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013-024>026-033-034-
515>518-221445-
Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Lincoln-Mingo-Logan-Boone-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
1043 AM EDT Thu Jun 21 2018

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of southeast
West Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

If thunderstorms move over the same area repeatedly, flash flooding
could result.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

If thunderstorms move over the same area repeatedly Friday, flash
flooding could result.

In addition, a few thunderstorms Friday afternoon and evening could
produce damaging wind gusts and/or large hail.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Jun 21, 2:45 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
345 PM EDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     RUTLAND                 39.04N  82.13W
06/20/2018                   MEIGS              OH   PUBLIC

            TREES DOWN NEAR RUTLAND IN MEIGS COUNTY. PUBLIC REPORT
            RELAYED VIA TRAINED SPOTTER.

&&

EVENT NUMBER RLX1800103

MEC
Local storm report, Jun 21, 2:56 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
356 PM EDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      SISSONVILLE             38.50N  81.64W
06/21/2018                   KANAWHA            WV   BROADCAST MEDIA

            VIDEO OF WATER RUSHING DOWN NEIGHBORHOOD STREETS AND
            OVERWHELMING DRAINS.

&&

EVENT NUMBER RLX1800104

MEC

The radar

The Charleston,WV radar (KRLX), 18 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 4 flood. Local standard time, as filed.

Flash Flood, Kanawha

When
June 21, 3:05 PM EST to 9:00 PM EST
Where
Kanawha County, 1.65 mi N of Rocky Fork to 6.22 mi NNE of Elkview
Cause
Heavy Rain
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
38.474, -81.719

Multiple roads flooded around Sissonville. This included Sissonville Drive near exit 114 of I-77, and also in the 7000 block. The Topspot Country Cookin' restaurant along Sissonville Drive was flooded, along with the Pocatalico Community Church across the street. Lake Fork Road also flooded near Sissonville. The 6200 block of Kellys Creek Road was closed due to high water. Haines Branch Road was closed at the I-77 underpass due to high water.

Flood, Wood

When
June 21, 3:30 PM EST to 7:00 PM EST
Where
Wood County, 0.87 mi SE of Parkersburg to 0.41 mi WSW of Waverly
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.260, -81.540

Multiple roads were flooded including sections of Route 2.

Flash Flood, Jackson

When
June 21, 3:38 PM EST to 4:38 PM EST
Where
Jackson County, 0.69 mi N of Kentuck to 1.04 mi E of Kentuck
Cause
Heavy Rain
Property damage
$500
Reported by
Public
Coordinates
38.660, -81.600

Minor flooding occurred along the Left Fork of Laurel Fork.

Flood, Pleasants

When
June 21, 4:20 PM EST to 7:00 PM EST
Where
Pleasants County, 1.48 mi WNW of Cluster to 0.95 mi N of Walnut Hill
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.340, -81.355

State Route 2 flooded in multiple spots.

Flood, Ritchie

When
June 21, 11:28 PM EST to June 22, 2:00 AM EST
Where
Ritchie County, 0.87 mi NNE of Pennsboro to 0.93 mi WNW of Pennsboro
Cause
Heavy Rain
Property damage
$500
Reported by
Emergency Manager
Coordinates
39.292, -80.965

Fream Street in Pennsboro was closed due to high water.

Flood, Tyler

When
June 22, 6:30 AM EST to 5:30 PM EST
Where
Tyler County, 0.89 mi SSE of Everett to 1.14 mi NNE of Adonis
Cause
Heavy Rain
Property damage
$1,000
Reported by
River/Stream Gage
Coordinates
39.468, -81.023

Stewards Run Road was flooded from high water along Middle Island Creek. The stream gage showed the creek topped is 14 foot bankfull level around sunrise on the 22nd. The creek crested at 15.6 feet late that morning and returned to within its banks just before 6 PM.

Flash Flood, Harrison

When
June 22, 1:00 PM EST to 3:00 PM EST
Where
Harrison County, 1.38 mi N of Lodgeville to 0.94 mi WSW of Maple Lake
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.300, -80.270

Flooding occurred around Bridgeport, including in the Archwood and Courtright areas.

Flash Flood, Harrison

When
June 22, 3:19 PM EST to 5:19 PM EST
Where
Harrison County, 1.05 mi NNE of Wallace to 1.46 mi E of Wallace
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.414, -80.472

Little Elk Creek Road was closed due to flooding along Little Elk Creek.

Flash Flood, Lewis

When
June 22, 6:40 PM EST to 8:40 PM EST
Where
Lewis County, 1.88 mi W of Deanville to 1.13 mi NNW of Ben Dale
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.053, -80.485

Minor, but widespread flooding occurred in Weston. Portions of Cottage and Walnut Streets were closed. The Shady Brook neighborhood also experienced flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2018Every state in 2018This day in weather historyWarnings in West Virginia, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755362, 755329, 755336, 755353, 755354, 755375, 755356, 755355, 755358.